DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20182107

Phenytoin induced Stevens Johnson syndrome: a case report

Bharadwaja Pendurthi

Abstract


Stevens-Johnson syndrome (SJS) is a rare consequence of hypersensitivity reaction precipitated by certain drugs and viral infections. It is an idiosyncratic drug reaction usually associated with drugs like anti-epileptics, non-steroidal anti-inflammatory compounds and antibiotics. The overall incidence of this entity is very low and is life-threatening if undiagnosed and untreated. The syndrome is characterized by purpuric macules and bullous eruptions involving the mucous membrane which may be followed by systemic manifestations. The mechanism of SJS due to drugs is not fully defined. Delayed Hypersensitivity reaction mediated by T lymphocytes in response to a drug is thought to be responsible. Here authors present a case of SJS induced by phenytoin in an adult male. The case warrants the need of adopting a meticulous approach while prescribing phenytoin. The case is being reported to accentuate the importance of adverse drug reactions and to emphasize the importance of reporting such reactions ensuring efficient pharmacovigilance.


Keywords


Adverse drug reactions, Phenytoin, Pharmacovigilance, SJS

Full Text:

PDF

References


Rzany B, Correia O, Kelly JP, Naldi L, Auquier A, Stern R. Risk of Stevens-Johnson syndrome and toxic epidermal necrolysis during first weeks of antiepileptic therapy: A case-control study. Study Group of the International Case Control Study on Severe Cutaneous Adverse Reactions. Lancet. 1999;353:2190-4.

Karimzadeh P, Bakrani V. Antiepileptic drug-related adverse reactions and factors influencing these reactions. Iran J Child Neurol. 2013;7(3):25-9.

Harr T, French LE. Toxic epidermal necrolysis and Stevens-Johnson syndrome. Orphanet J Rare Dis. 2010;5:39.

Lissia M, Mulas P, Bulla A, RubinoC. Toxic epidermal necrolysis (Lyell’s disease). Burns. 2009;36:152-63.

Al-Quliti K, Ratrout B, Al-Zaki A. Antiepileptic drugs toxicity: A case of toxic epi- dermal necrolysis in patient with phenytoin prophylaxis post-cranial radiation for brain metastases. Saudi Pharm J. 2014;22:381-4.

Rohilla A, Yadav S. Adverse drug reaction: An overview. Int J of Pharma Res. 2013;3(1):10-2.

Patel JB, Agrawal P, Soitawala S, Sattigeri BM. Amoxicillin induced toxic epidermal necrolysis (TEN): a case report. Int J Res Med Sci. 2015;3:1011-4.

Mockenhaupt M. Severe drug-induced skin reactions: clinical pattern, diagnostics and therapy. J Dtsch Dermatol Ges. 2009;7:142-60.

Yang CY, Dao RL, Lee TJ, Lu CW, Yang CH, Hung SI, et al. Severe cutaneous adverse reactions to antiepileptic drugs in Asians. Neurology. 2011;77(23):2025-33.

Mockenhaupt M, Viboud C, Dunant A, Naldi L, Halevy S, Bouwes BJ, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs, the EuroSCAR study. J Invest Dermatol. 2007.

Mukasa Y, Craven N. Management of toxic epidermal necrolysis and related syndromes. Postgrad Med J. 2008;84:60-5.